Alert archive / Maryland / Special Weather Statements in 2016

Special Weather Statement, NWS Wakefield, VA

July 8, 2016Dorchester County, Maryland

NWS Wakefield, VA issued this special weather statement at Jul 8, 2016, 6:21 PM EDT for Dorchester County, Maryland. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2016, 6:21 PM EDT (22:21 UTC)
Expired
Jul 8, 2016, 6:45 PM EDT
In force
24 min
Issued by
NWS Wakefield, VA

County Dorchester County, MD

The radar

The Dover AFB radar (KDOX), 84 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 10.4 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2016-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 423 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2016-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
423 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1237 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

629 
WWUS81 KAKQ 082221
SPSAKQ

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
621 PM EDT FRI JUL 8 2016

MDZ021-082245-
DORCHESTER-
621 PM EDT FRI JUL 8 2016

...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT SOUTHWESTERN DORCHESTER
COUNTY...

AT 620 PM EDT...A THUNDERSTORM WITH HEAVY RAIN WAS LOCATED NEAR
CHESAPEAKE RANCH ESTATES...MOVING SOUTHEAST AT 55 MPH.

WIND GUSTS UP TO 30 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN
DORCHESTER COUNTY...INCLUDING THE FOLLOWING LOCATIONS:
HOOPERSVILLE... ANDREWS...WINGATE...CROCHERON AND MADISON.

MOTORISTS SHOULD USE EXTRA CAUTION IN THE VICINITY OF THIS STORM. BE
PREPARED FOR RAPID CHANGES IN WEATHER AND ROAD CONDITIONS. HEAVY RAIN
COULD CAUSE PONDING OF WATER ON ROADS...AND POSSIBLE MINOR FLOODING
OF DITCHES AND POOR DRAINAGE AREAS.

LAT...LON 3835 7601 3829 7603 3829 7594 3828 7603
      3816 7606 3817 7606 3815 7609 3827 7607
      3827 7618 3823 7614 3825 7618 3839 7623
      3831 7624 3833 7624 3832 7625 3831 7625
      3833 7626 3858 7630
TIME...MOT...LOC 2220Z 311DEG 50KT 3840 7636 

$$

44

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this special weather statement went out at Jul 8, 4:03 PM EDT, 2 hours 18 minutes earlier.

Area forecast discussion, Jul 8, 4:03 PM EDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
403 PM EDT FRI JUL 8 2016

.SYNOPSIS...
A surface cold front will approach the area through
Saturday...before dropping across the area late Saturday into
Sunday. Meanwhile, high pressure off the Southeast Coast will keep
hot and humid conditions across the area. A drier airmass moves
into the Mid Atlantic Region behind the front for Sunday and
Monday.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Latest regional radar mosaic showing convection finally beginning
to ensue across the local area at 19z as convective temperatures
have been realized. MCV moving along the Ohio River Valley has
been the main focus thus far, and have followed closely to the
NSSL-WRF/HRRR depiction for the late afternoon and evening.
Expect majority of activity to slide to either side of the local
area...to our north with shearing shortwave crossing PA and to our
SSW with aforementioned convection sliding across E TN Valley.
That said, have maintained a slight chance (Iso T) pop out west w/
a solid chance pop along and mainly east of the I-95 corridor,
oriented along Theta-e/moisture convergence axis. Isolated to
widely scattered storms will slide ESE through early evening.
Strong surface instability and 0-6km bulk shear ~30 kt would
portend to a threat for loosely organized scattered convection
late this aftn and early evening. Relatively steep mid- level
lapse rates (6-7 deg c/km) and PW ~1.5 would again argue for gusty
winds/locally heavy rainfall as the primary threats.

Once again expect convective activity to quickly wane by mid-
evening on into the overnight with nocturnal stabilization.
Expecting overnight temps to be warmer from 75-79 F (possibly 80
at the beaches). Muggy conditions will continue as dewpoints
remain steady in the low-mid 70s.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
Saturday will be drier with local area remaining well capped
through the day. Saturday looks to be the hottest day so far this
year for most locations, as forecast highs reach into the mid
90s...where most areas except the beaches and MD/VA Eastern Shore
will average low to mid 90s. Record temperatures not anticipated,
as official climate locations need to break 100 degrees or more to
be achieved. With more efficient mixing of drier air aloft
expected with strong subsidence, expect dewpoints to mix into the
60s inland tomorrow, allowing heat indices to be essentially equal
to ambient temperatures inland. Thus, the concern for critical
heat index values shifts towards far SE VA/NE NC. Afternoon heat
indices in these areas are anticipated to reach to around heat
advisory criteria. After collaboration with neighboring offices,
have decided to hold off w/any heat headlines for the moment as
much of the area looks to remain just below 105 threshold for
most of the day. Either way, hot conditions can be expected, and
we will continue to highlight this potential within the HWO.
Slightly cooler Saturday night with lows ranging from 70 F
northwest (upper 60s possible far nw) to 75 F southeast.

The sfc cold front drops across the area Saturday night, sliding
south of the area Sunday morning as high pressure builds over the
Great Lakes and Ohio Valley...gradually moving into the region
Sunday night. Daytime conditions will feel much more comfortable
as lower/drier dewpoints trend back down into the low- mid 60s.
nonetheless, still seasonably warm under a mostly sunny sky
w/highs in the lower 90s inland and mid- upper 80s beaches are
expected. Much of the area will remain dry Sunday, but southern
sections could see a few stray showers Sunday night and Monday as
shortwave energy sneaks across the stalled boundary to the south.
Overnight lows trend down by a few degrees with lows in the mid-
upper 60s inland and in the lower 70s immediate coast. Highs
Sunday and Monday back to around 90...mid to upper 80s along the
immediate coast.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
A quiet weather pattern is indicated for the long term. Upper levels
feature a relatively light westerly flow with modest ridging over
the South Central and Southeast states and most of the short wave
energy staying north. Temperatures start off to near normal and
warm to a few degrees above normal late in the week.

The long term period begins has surface high slipping off the coast
Monday night. A warm front moving northeast through the Mid
Atlantic States on late Tuesday and early Wednesday. A southerly
flow prevails late in the week.

Models are consistent with increasing precipitation probabilities
Monday night and Tuesday. A lack of forcing will result in pops
generally 20 percent or less Wednesday through Friday.

High temperatures increase from the mid to upper 80s Tuesday to the
lower 90s Friday except a few degrees lower at the coast. Lows
range from the upper 60s to near 70 Tuesday morning warm to the
low to mid 70s Friday morning.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
VFR conditions prevail across the region early this afternoon.
Weak shortwave trough beginning to generate showers/tstms across
the northern portions of VA. These could move across KSBY in the
21Z to 00Z time frame. Elsewhere, late afternoon/evening
convection is possible again today, but the location and timing
for said tstms is still too uncertain, even in the hi-res models,
to include in 18Z TAFs. Best chance would be after 00Z in
association with convective complex moving through OH/KY early
this afternoon. Have thus left all TAFs dry. Weak front crosses
the area late tonight, allowing for a westerly flow of drier air
to move into the region. Another front crosses the area Saturday
night. This will allow for VFR with less potential for showers/tstms
to develop Saturday/Sunday, and potentially into Monday. A renewed
chc of showers/tstms exists by Tuesday.

&&

.MARINE...
Light and variable winds will become southerly as a weak surface
trough and convection approach from the west.

No headlines are need for the marine area. A series of troughs
and weak fronts move through during the weekend shifting the winds
to westerly. Low pressure forms on a frontal boundary to the south
of the area Monday shifting the winds to easterly. Winds turn to
southeasterly Tuesday. Seas generally run 2 to 3 ft with waves 1
to 2 ft.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...MAM
NEAR TERM...MAM
SHORT TERM...MAM
LONG TERM...LSA
AVIATION...WRS
MARINE...AJZ/LSA
Hazardous weather outlook, Jul 8, 4:05 PM EDT, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
405 PM EDT FRI JUL 8 2016

MDZ021>025-NCZ012-VAZ048-060>062-064>069-075>090-092-093-099-100-
509>525-092015-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON-FLUVANNA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-CAROLINE-
MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-WESTMORELAND-RICHMOND-
NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE-
SUSSEX-SURRY-JAMES CITY-SOUTHAMPTON-ISLE OF WIGHT-ACCOMACK-
WESTERN LOUISA-EASTERN LOUISA-WESTERN HANOVER-EASTERN HANOVER-
WESTERN CHESTERFIELD-EASTERN CHESTERFIELD (INCLUDING COL. HEIGHTS)-
WESTERN HENRICO (INCLUDING THE CITY OF RICHMOND)-EASTERN HENRICO-
WESTERN KING WILLIAM-EASTERN KING WILLIAM-WESTERN KING AND QUEEN-
EASTERN KING AND QUEEN-WESTERN ESSEX-EASTERN ESSEX-YORK-NEWPORT NEWS-
HAMPTON/POQUOSON-
405 PM EDT FRI JUL 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST
MARYLAND...NORTHEAST NORTH CAROLINA...CENTRAL VIRGINIA...EAST
CENTRAL VIRGINIA...EASTERN VIRGINIA...NORTH CENTRAL
VIRGINIA...SOUTH CENTRAL VIRGINIA AND SOUTHEAST VIRGINIA.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND THIS
EVENING. SOME OF THE STORMS MAY PRODUCE STRONG GUSTY WINDS...AND
LOCALLY HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ANOTHER HOT DAY IS EXPECTED ACROSS THE OUTLOOK AREA. AFTERNOON
TEMPERATURES WILL AVERAGE IN THE MID 90S...WITH MIDDAY AND
AFTERNOON HEAT INDEX VALUES REACHING INTO THE UPPER 90S TO AROUND
100 DEGREES.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ013>017-030>032-102-VAZ095>098-092015-
HERTFORD-GATES-PASQUOTANK-CAMDEN-WESTERN CURRITUCK-BERTIE-CHOWAN-
PERQUIMANS-EASTERN CURRITUCK-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
VIRGINIA BEACH-
405 PM EDT FRI JUL 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NORTH CAROLINA AND
SOUTHEAST VIRGINIA.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED EARLY THIS EVENING. SOME OF
THE STORMS MAY PRODUCE STRONG GUSTY WINDS...AND LOCALLY HEAVY
DOWNPOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ANOTHER HOT DAY IS EXPECTED ACROSS THE OUTLOOK AREA. AFTERNOON
TEMPERATURES WILL AVERAGE IN THE MID TO UPPER 90S...WITH MIDDAY
AND AFTERNOON HEAT INDEX VALUES AVERAGING BETWEEN 100 AND 105
DEGREES. A HEAT ADVISORY MAY BE NEEDED OVER FOR LOCATIONS ACROSS
FAR SOUTHEAST VIRGINIA AND NORTHEAST NORTH CAROLINA (EXCLUDING
OUTER BANKS CURRITUCK).

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

05

In the hours before

Special weather statement, Jul 8, 6:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
621 PM EDT FRI JUL 8 2016

MDZ021-082245-
DORCHESTER-
621 PM EDT FRI JUL 8 2016

...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT SOUTHWESTERN DORCHESTER
COUNTY...

AT 620 PM EDT...A THUNDERSTORM WITH HEAVY RAIN WAS LOCATED NEAR
CHESAPEAKE RANCH ESTATES...MOVING SOUTHEAST AT 55 MPH.

WIND GUSTS UP TO 30 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN
DORCHESTER COUNTY...INCLUDING THE FOLLOWING LOCATIONS:
HOOPERSVILLE... ANDREWS...WINGATE...CROCHERON AND MADISON.

MOTORISTS SHOULD USE EXTRA CAUTION IN THE VICINITY OF THIS STORM. BE
PREPARED FOR RAPID CHANGES IN WEATHER AND ROAD CONDITIONS. HEAVY RAIN
COULD CAUSE PONDING OF WATER ON ROADS...AND POSSIBLE MINOR FLOODING
OF DITCHES AND POOR DRAINAGE AREAS.

LAT...LON 3835 7601 3829 7603 3829 7594 3828 7603
      3816 7606 3817 7606 3815 7609 3827 7607
      3827 7618 3823 7614 3825 7618 3839 7623
      3831 7624 3833 7624 3832 7625 3831 7625
      3833 7626 3858 7630
TIME...MOT...LOC 2220Z 311DEG 50KT 3840 7636

44

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 8:21 PM EDTSpecial Weather StatementAKQGreensville, Southampton, Sussex, City of Emporia39 min
Jul 7, 8:43 PM EDTSpecial Weather StatementAKQMathews, Middlesex47 min
Jul 7, 8:50 PM EDTSpecial Weather StatementAKQSussex25 min
Jul 7, 9:07 PM EDTSevere Thunderstorm WarningAKQIsle of Wight, Southampton, Surry, Sussex38 min
Jul 7, 9:45 PM EDTSpecial Weather StatementAKQJames City, Surry, City of Newport News, City of Williamsburg45 min
Jul 7, 9:54 PM EDTSpecial Weather StatementAKQCity of Franklin51 min
Jul 7, 10:35 PM EDTSpecial Weather StatementAKQCity of Suffolk25 min
Jul 7, 10:38 PM EDTSpecial Weather StatementAKQGloucester, James City, Mathews, York, City of Hampton, City of Newport News and 2 more52 min
Jul 7, 11:06 PM EDTSpecial Weather StatementAKQCity of Norfolk, City of Portsmouth, City of Suffolk39 min
Jul 7, 11:42 PM EDTSpecial Weather StatementAKQNorthampton48 min
Jul 7, 11:45 PM EDTSpecial Weather StatementAKQCity of Hampton, City of Newport News, City of Norfolk, City of Poquoson, City of Portsmouth45 min
Jul 8, 6:32 PM EDTSpecial Weather StatementAKQCity of Chesapeake, City of Virginia Beach58 min
Jul 8, 6:36 PM EDTSevere Thunderstorm WarningAKQMecklenburg54 min
Jul 8, 6:42 PM EDTSevere Thunderstorm WarningAKQCity of Chesapeake, City of Virginia Beach48 min
Jul 8, 6:44 PM EDTSpecial Weather StatementAKQWestmoreland46 min
Jul 8, 7:40 PM EDTSpecial Marine WarningAKQ65 min
Jul 7, 9:22 PM EDTSpecial Weather StatementAKQNorthampton23 min
Jul 8, 6:29 PM EDTSpecial Weather StatementAKQNorthampton31 min
Jul 8, 7:29 PM EDTSpecial Weather StatementAKQCurrituck46 min
Jul 8, 7:30 PM EDTSpecial Weather StatementAKQWarren45 min
Jul 8, 7:55 PM EDTSpecial Weather StatementAKQNorthampton50 min
Jul 8, 6:45 PM EDTSpecial Weather StatementAKQDorchester45 min
Jul 8, 7:25 PM EDTSpecial Weather StatementAKQSomerset50 min

Nearby

Special Weather Statements in Maryland, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.